Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 183, NWS Morristown, TN

September 2, 2014Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 2, 2014, 6:25 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2014, 6:25 PM EDT (22:25 UTC)
Expired
Sep 2, 2014, 7:15 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1661 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:10 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 2, 3:10 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT TUE SEP 2 2014

.SHORT TERM (TONIGHT AND WEDNESDAY)...SHOWERS AND A FEW
THUNDERSTORMS ARE FINALLY FORMING ALONG SEVERAL BOUNDARIES AND
TERRAIN FEATURES AT MID AFTERNOON. STAYED WITH THE LIKELY
PROBABILITIES FOR CONVECTION IN ASSOCIATION WITH THE EASTERN LAKES
AND MIDWEST UPPER TROUGH DROPPING BACK TO HIGH CHANCE CATEGORY
TONIGHT. A "COLD" FRONTAL BOUNDARY WILL BE MOVING SOUTH INTO THE
FORECAST AREA LATE TONIGHT INTO WEDNESDAY BUT IT WON'T MAKE IT VERY
FAR LIKELY STALLING IN THE SOUTHERN PART OF THE FORECAST AREA AND
THEN WASHING OUT FOR LATE WEEK. THEREFORE...MAINTAINED SOME CHANCE
POPS FOR A FEW SHOWERS AND THUNDERSTORMS IN THE VICINITY OF AND
SOUTH OF THIS WEAK FRONT. STAYED CLOSE TO NEARLY IDENTICAL MIN TEMP
GUIDANCE TONIGHT WHILE OPTING FOR THE MIDDLE GROUND FOR MAX TEMPS ON
WEDNESDAY.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...WEAK RIDGING ALOFT
WILL BE THE DOMINANT FEATURE THROUGH THE PERIOD. LATE SUMMER WARMTH
WILL CONTINUE WITH MAINLY DIURNAL CONVECTION MOST DAYS...BUT A WEAK
FRONTAL PASSAGE THIS WEEKEND WILL RESULT IN AN INCREASE IN THE
COVERAGE OF CONVECTION. RAIN PROBABILITIES WILL DECREASE A LITTLE
FOR THE FIRST HALF OF THE NEW WORK WEEK FOLLOWING THE FROPA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  90  70  93 /  50  30  20  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  89  68  91 /  50  20  20  20
OAK RIDGE, TN                       70  89  67  91 /  50  20  20  20
TRI CITIES AIRPORT, TN              67  87  61  89 /  50  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Sep 2, 5:00 AM EDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE SEP 2 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-031200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE
SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-
UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST
MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
500 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON
AND EVENING...AS A WEAK COLD FRONT SLOWLY APPROACHES THE TENNESSEE
RIVER VALLEY. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY
THROUGH THE WEEKEND...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. A FEW STORMS COULD POSSIBLY BECOME STRONG TO SEVERE EACH
DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...BUT IS
NOT ANTICIPATED THE REST OF THE WEEK DUE TO THE ISOLATED NATURE OF
THE EXPECTED THREATS.

DMG

In the hours before

Special weather statement, Sep 2, 6:00 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT TUE SEP 2 2014

TNZ012-013-022245-
CAMPBELL TN-SCOTT TN-
600 PM EDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND
NORTHERN SCOTT COUNTIES UNTIL 645 PM EDT...

AT 559 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES WEST OF ONEIDA...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... ONEIDA...WINFIELD...KETCHEN...ELK
VALLEY AND BIG SOUTH FORK NATIONAL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3659 8414 3643 8414 3645 8470 3650 8471
      3660 8478
TIME...MOT...LOC 2159Z 270DEG 40KT 3656 8478

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:00 PM EDTSpecial Weather StatementMRXScott45 min
Sep 2, 6:59 PM EDTSpecial Weather StatementMRXClaiborne46 min
Sep 2, 7:09 PM EDTSpecial Weather StatementMRXAnderson, Campbell, Morgan, Union51 min
Sep 2, 7:17 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock28 min
Sep 2, 7:59 PM EDTSpecial Weather StatementMRXGrainger, Hamblen, Hancock, Hawkins46 min
Sep 2, 7:46 PM EDTSpecial Weather StatementMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.